Translator Disclaimer
June 2020 On the converse law of large numbers
H. Jerome Keisler, Yeneng Sun
Illinois J. Math. 64(2): 199-225 (June 2020). DOI: 10.1215/00192082-8303485

Abstract

Given a triangular array with mn random variables in the nth row and a growth rate {kn}n=1 with lim sup n(kn/mn)<1, if the empirical distributions converge for any subarrays with the same growth rate, then the triangular array is asymptotically independent. In other words, if the empirical distribution of any kn random variables in the nth row of the triangular array is asymptotically close in probability to the law of a randomly selected random variable among these kn random variables, then two randomly selected random variables from the nth row of the triangular array are asymptotically close to being independent. This provides a converse law of large numbers by deriving asymptotic independence from a sample stability condition. It follows that a triangular array of random variables is asymptotically independent if and only if the empirical distributions converge for any subarrays with a given asymptotic density in (0,1). Our proof is based on nonstandard analysis, a general method arisen from mathematical logic, and Loeb measure spaces in particular.

Citation

Download Citation

H. Jerome Keisler. Yeneng Sun. "On the converse law of large numbers." Illinois J. Math. 64 (2) 199 - 225, June 2020. https://doi.org/10.1215/00192082-8303485

Information

Received: 29 September 2019; Revised: 15 December 2019; Published: June 2020
First available in Project Euclid: 1 May 2020

zbMATH: 07210957
MathSciNet: MR4092956
Digital Object Identifier: 10.1215/00192082-8303485

Subjects:
Primary: 60F15
Secondary: 03H05, 26E35, 28A35, 28E05, 60A05

Rights: Copyright © 2020 University of Illinois at Urbana-Champaign

JOURNAL ARTICLE
27 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.64 • No. 2 • June 2020
Back to Top